Nebraska, 2024Hail and Damaging Winds in Nebraska, August 26, 2024
August 26, 2024 · NWS GLD · 3 events in 1 county or zone
Numerous thunderstorms developed across the area resulting in hail up to penny size and wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms developed across the area resulting in hail up to penny size and wind gusts around 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 26, 1:37 PM CST, 2 hours 3 minutes earlier. Its key messages:
- Isolated severe storm capable of producing quarter size hail and wind gusts up to 65 mph possible over a limited portion of the area 3-9 pm MDT / 4-10 pm CDT today, mainly in northeast CO and southwest NE. Low confidence with regard to whether or not an organized severe storm (supercell) will develop. Elsewhere, wind gusts up to 55 mph are possible with any storms.
- Cold front looking more likely Thursday, bringing cooler temperatures and potentially precipitation.
Area forecast discussion, Aug 26, 1:37 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
137 PM MDT Mon Aug 26 2024
.KEY MESSAGES...
- Isolated severe storm capable of producing quarter size hail
and wind gusts up to 65 mph possible over a limited portion of
the area 3-9 pm MDT / 4-10 pm CDT today, mainly in northeast
CO and southwest NE. Low confidence with regard to whether or
not an organized severe storm (supercell) will develop.
Elsewhere, wind gusts up to 55 mph are possible with any
storms.
- Cold front looking more likely Thursday, bringing cooler
temperatures and potentially precipitation.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 135 PM MDT Mon Aug 26 2024
Across the region this afternoon, skies are mainly sunny for most
locales, but those in the west, especially northeast Colorado are
seeing increased clouds due to an approaching shortwave/surface
front from the west/northwest. With another weak trough moving
through the area, some locales are seeing light/variable winds, but
most are seeing a S/SW gradient with gusts 15-25 mph at times.
temperatures as of 100 PM MDTt are mainly in the 90s, expect for NW
zones seeing 80s behind the surface trough.
The main wx concerns in the short term period will focus on the
threat for some severe storms later today into this evening, then
scattered rw/trw on Tuesday and Wednesday.
For this afternoon into this evening, the focus for storm initiation
will be along an extended upper trough pushing off the Rockies and a
front moving east in tandem with it. The latest CAMs are showing
storms beginning from the SW by 22z-23z and expand N/NE through the
evening hours. With the upper system being located into the northern
Plains, expecting best instability well north of the area. SPC
carries the cwa under mostly a Marginal risk for severe w/ Nebraska
still under Slight risk potential.
With another round of above normal heat, dry low levels and
soundings showing inverted-v profiles, looking for wind as the main
threat(60-65 MPH), but can't rule out some hail as well. SPC
mesoscale analysis is showing DCape values around 1000-1400 j/kg and
with the cap all but gone, SBCape around 1000-1200 j/kg. Areas in
the NW still capped some due to the mostly cloudy skies present.
Highest pops 40-50% reside west of Highway 25 where the better
instability resides. 20-40% for areas east of there. Precip will
clear the cwa between 06z-09z Tuesday.
Going into Tuesday and Wednesday, there will be weak zonal/SW flow
aloft as the upper ridge continues to flatten over the southern
portion of the country. There will be a couple late afternoon/early
evening shortwaves that will ridge along the north periphery of the
ridge each day, with only a 15-25% chance for rw/trw. Tuesday favors
the south due to precip being focused along frontal remnants, while
on Wednesday, a slightly northern track is expected as another low
works off the Front Range.
For temps, highs on Tuesday will range in the 80s with warmest areas
in the east and south. Going into Wednesday, hotter with lower to
mid 90s expected. Overnight lows will range from the upper 50s west
into the upper 60s east. Some locales east of Highway 83 could even
see 70F.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 1250 PM MDT Mon Aug 26 2024
The latest GFS/ECMWF are both showing the passage of an upper trough
across the north central Plains, along with the passage of a front
late Thursday into Thursday evening. Upper ridge builds in from the
west from Friday onward into next week. Fairly dry after the frontal
passage w/ 20-50% chance for storms, mainly east of Highway 25. The
next chance for precipitation is around the Sunday afternoon/evening
timeframe 15-20% mainly in the west as a weak shortwave tries to
push through the upper ridge. The region will see near to below
normal temperatures for much of the extended, despite a return to a
S/SE surface flow following the passage of the front Thu-Thu night.
For temps, a wide range for highs is expected on Thursday due to a
frontal passage. The area will see upper 70s to lower 80s in the
N/NW, transitioning to the mid and upper 80s in the E/SE. Lower to
mid 80s Friday gives way to mid and upper 80s for Saturday. For
Sunday into next Monday, around the lower 80s are expected.
Overnight lows each night will range in the 50s.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1025 AM MDT Mon Aug 26 2024
For KGLD, much of the forecast period will set as VFR. There
will be chances for showers and storms to come close to/impact
the terminal especially around the 00z Tuesday timeframe.
Convection will be developing later this afternoon, with a
decent chance to affect the terminal from 23z Mon-01z Tue. For
now due to timing issues of any storms, will keep as mainly
MVFR for -rw, with thunderstorms possible. Showers from 01z
Tuesday through 11z. Winds, southwest around 15-30kts,
diminishing to 10-15kts by 01z, then light/variable by 11z
Tuesday.
For KMCK, similar conditions for the forecast here. Timing for
storms a bit more uncertain as they will initiate west of the
terminal. For now, mainly 6sm in showers from 01z onward, with
vcts possible from 02z-07z Tuesday. This will be updated as
storms begin to form and timing is more certain. Winds, south-
southwest around 10kts through 07z, then light/variable. Gusts
to 20kts from the west are possible around 00z. LLWS 07z-14z
Tuesday 250@45kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...JN
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Aug 26, 2:07 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
207 PM MDT Mon Aug 26 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
207 PM MDT Mon Aug 26 2024 /307 PM CDT Mon Aug 26 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Isolated severe storms are possible for areas mainly in northeast
Colorado and southwest Nebraska between 3 PM and 9 PM MDT. Quarter
size hail and wind gusts up to 65 mph appear to be the primary
hazards. Elsewhere and otherwise, brief and localized wind gusts up
to 55 mph can be expected with any storms that develop.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter are encouraged to report any severe or significant weather
to the National Weather Service in Goodland.
In the hours before
Special weather statement, Aug 26, 3:07 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
307 PM MDT Mon Aug 26 2024
KSZ041-262200-
Greeley KS-
307 PM MDT Mon Aug 26 2024
...A STRONG THUNDERSTORM WILL IMPACT GREELEY COUNTY THROUGH 400 PM
MDT...
At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Horace, or 8 miles west of Tribune, moving north
at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3833 10204 3847 10205 3868 10204 3867 10164
3830 10180
TIME...MOT...LOC 2107Z 190DEG 18KT 3842 10190
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KMKHail, Hitchcock
- When
- August 26, 3:40 PM CST to 3:50 PM CST
- Where
- Hitchcock County, 12.02 mi S of Trenton Arpt
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 40.008, -101.059
Social media report with pictures of hail measured to be up to penny in size. Hail started as peas and lasted for 10 minutes total.
Thunderstorm Wind, Hitchcock
- When
- August 26, 4:39 PM CST
- Where
- Hitchcock County, 1.61 mi W of Trenton Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.178, -101.061
Caller reported winds estimated at 60 mph along with large amounts of pea sized hail.
Thunderstorm Wind, Hitchcock
- When
- August 26, 4:43 PM CST
- Where
- Hitchcock County, 2 mi NNE of Trenton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.206, -101.004
Spotter estimated wind gusts of 50-60 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Wisconsin, August 26 to 27, 2024$65,000 · 1.25 in hail · 10 events
- Damaging Winds in Kansas, August 26, 2024$82,000 · 61 kt wind · 5 events
- Damaging Winds and Lightning Strikes in Virginia, August 26, 2024$59,000 · 50 kt wind · 5 events
- Tornado and Hail in Minnesota, August 26, 20241.75 in hail · 39 events
- Excessive Heat and Heat in Wisconsin, August 26 to 27, 202431 events
- Damaging Wind in Wisconsin, August 26, 2024$35,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, August 26, 20242 in hail · 20 events
- Flash Flooding and Hail in Massachusetts, August 26, 2024$5,000 · 2 in hail · 15 events
- Hail in Nebraska, August 26, 2024$2,000 · 4 in hail · 15 events
- Excessive Heat in Wisconsin, August 26, 202411 events
- Damaging Winds in Virginia, August 26, 2024$13,000 · 52 kt wind · 3 events
- Excessive Heat in Iowa, August 26, 20248 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202145, 1202146, 1202148.